Nebraska, 2018

Hail in Nebraska, May 29, 2018

May 29, 2018 · NWS GLD · 1 event in 1 county or zone

Dime to quarter size hail fell from a thunderstorm near McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Dime to quarter size hail fell from a thunderstorm near McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 1:07 PM CST, 31 minutes earlier.

Area forecast discussion, May 29, 1:07 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
107 PM MDT Tue May 29 2018

.UPDATE...
Issued at 105 PM MDT Tue May 29 2018

Just completed an update. Main change was to adjust high
temperatures this afternoon. Also adjusted winds and pops into
tonight. For the package will be looking if need to add fog to the
forecast.

UPDATE Issued at 538 AM MDT Tue May 29 2018

Due to pockets of moderate rainfall continuing over the flash
flood watch area this morning, have extended the watch another 3
hours. Added Sherman County due to rainfall amounts in the east
part of the county at flash flood thresholds. Any additional
prolonged rainfall may be enough to cause flooding. Removed Yuma
County due to rainfall being more to the southeast.

&&

.SHORT TERM...(Today through Thursday)
Issued at 349 AM MDT Tue May 29 2018

Latest upper air analysis shows a trough over the Rockies and High
Plains.  Ahead of the trough clusters of storms continue to develop
and spread northeast.  The stronger storms have been producing heavy
rainfall and small hail.  Due to the training nature of these
storms, flash flooding has been a concern in mainly Kit Carson and
Sherman counties.

For the rest of the night into the morning expect the storm to
continue to wane as the elevated CAPE declines.  The nose of the LLJ
will remain near the CO border, but speed convergence along it will
decline during the morning as the wind direction in the LLJ shifts
from the southeast to the south.  Initially was expecting storm
development to continue along the KS/CO border into the mid morning
due to the strong/deep lift along the nose of the LLJ.  Where the
nose of the LLJ is as the night continues will determine where the
storm activity will be.

By mid morning today the convergence along the nose of the LLJ will
end as the LLJ weakens and the winds shift to the SSW.  In addition
the elevated CAPE will continue to weaken.  Storm activity may taper
off faster than currently forecast, depending on how quickly the LLJ
weakens.

This afternoon an upper level short wave trough will deepen over the
dry line, which will be east of Highway 83.  Latest data suggests
storms will begin to fire around 2 PM CT or so, with coverage
increasing through the afternoon.  Deep layer shear is perpendicular
to the dry line, suggesting the initial storms will congeal in to a
larger mass of storm activity as they move northeast.  The vast
majority of the storm activity will be east of Norton/Graham
counties.  However the storms that do form will be capable of
producing 2.5" hail, wind gusts 60-70 MPH, and tornadoes.  The
tornado threat is much greater just east of these counties, however
the close proximity to the dry line after 4 PM CT may be enough for
storms to produce a tornado before moving out of the forecast area
into a more favorable tornadic environment.

To the west isolated storm activity may occur as a much weak upper
level short wave trough moves in from the west.  The most intense
storms should be low end severe due to the weaker deep layer shear.
The shear does increase into the evening, however the CAPE
decreases.  Could see hail up to ping-pong ball size with the
strongest storms.  Damaging wind gusts seem much less likely, and no
risk for tornadoes.

Tonight the storm activity will shift east quickly in the evening
and the lone storms over the western part of the forecast area will
fade as the environment stabilizes.

Wednesday storm chances return to the forecast area as an upper
level short wave trough moves through in the late afternoon and
during the night.  Am not expecting any severe weather at this time
due to the environment stabilizing as the lift from the trough
increases.

Thursday will be dry as a short wave ridge moves over the forecast
area.

.LONG TERM...(Friday through Monday)
Issued at 223 AM MDT Tue May 29 2018

Warm temperatures in the 90s are expected on Friday ahead of a
surface trough tracking through the forecast area Friday evening
as an upper trough over the Intermountain region lifts through the
Rockies. With a general lack of moisture associated with the
trough moving in from the west, no precipitation is expected. Dry
conditions will continue through Saturday and Sunday with somewhat
cooler high temperatures in the 80s as high pressure moves into
the region. As the upper flow transitions to a more westerly
direction, several weak disturbances move east of the Rockies with
a chance of thunderstorms Sunday evening and again Monday evening
with temperatures warming slightly into the upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM MDT Tue May 29 2018

For Kgld, mvfr conditions with isolated thunderstorms near the
site are expected through 21z. At 21z vfr conditions will return
light and variable winds. At 02z, isolated thunderstorms will near
the site with northeast winds around 6 knots. At 09z mvfr
conditions with 6 miles and fog are expected until 15z. At 15z vfr
conditions return with light west winds.

For Kmck, Vfr conditions along with thunderstorms will be near or
at the site for the next couple of ours. From 20z to 02z east
winds near 8 knots and vfr conditions are expected. From 02z to
07z there will be isolated thunderstorms at or near the site. From
07z to 14z there will be mvfr conditions and west winds near 6
knots are expected. From 14z until the end of the period vfr and
west winds near 12 knots are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ003-004-015-
     016-029.

CO...NONE.
NE...Flash Flood Watch until 7 PM CDT this evening for NEZ081.

&&

UPDATE...BULLER
SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...BULLER
Hazardous weather outlook, May 29, 11:02 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1102 AM MDT Tue May 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1102 AM MDT Tue May 29 2018 /1202 PM CDT Tue May 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a continue threat of locally heavy rainfall from Red
Willow county south to Gove along with Norton and Graham counties.
As a result there is a chance of flash flooding in that area.

For the entire area, there is now a lesser chance of severe
thunderstorms than what was expected earlier this morning. A few of
the thunderstorms could become severe with large hail and damaging
winds as the only threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through early this evening.

In the hours before

Local storm report, May 29, 8:34 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       QUINTER                 39.07N 100.24W
05/29/2018  M6.89 INCH       GOVE               KS   PUBLIC

            PUBLIC REPORTED 6.89 RAINFALL FOR THE PAST
            24 HOURS.

&&
Local storm report, May 29, 8:41 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 AM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     1 N COLBY               39.40N 101.05W
05/28/2018                   THOMAS             KS   LAW ENFORCEMENT

            THOMAS COUNTY SHERIFF'S OFFICE REPORTED DOWN
            POWER LINES AND LARGE TREE LIMBS AT THE 700
            BLOCK OF NORTH FRANKLIN AVE. IN COLBY, KS.

&&

EV
Local storm report, May 29, 12:14 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 PM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLASH FLOOD      BOGUE                   39.36N 99.68W
05/29/2018                   GRAHAM             KS   COUNTY OFFICIAL

            ROOKS COUNTY DISPATCH REPORTED HWY 18 CLOSED
            FROM BOGUE, KS TO DAMAR, KS DUE TO FLASH
            FLOODING.

&&

EV
Special weather statement, May 29, 12:42 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
142 PM CDT TUE MAY 29 2018

KSZ001-002-291900-
Rawlins KS-Cheyenne KS-
142 PM CDT TUE MAY 29 2018

...SPECIAL WEATHER STATEMENT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of McDonald, or 20 miles west of Atwood, moving
northeast at 35 mph.

Hail up to one half inch will be possible with this storm.

Locations impacted include...
McDonald.

LAT...LON 3964 10146 3969 10152 3991 10133 3984 10121
TIME...MOT...LOC 1841Z 216DEG 33KT 3973 10141
Special weather statement, May 29, 1:19 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM CDT TUE MAY 29 2018

NEZ081-291945-
Red Willow NE-
219 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW COUNTY
UNTIL 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of McCook, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
McCook.

LAT...LON 4017 10057 4021 10068 4035 10063 4035 10036
TIME...MOT...LOC 1919Z 204DEG 36KT 4026 10056
Local storm report, May 29, 1:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             BETHUNE                 39.30N 102.42W
05/28/2018  M1.00 INCH       KIT CARSON         CO   PUBLIC

            QUARTER SIZED HAIL REPORTED BY PUBLIC IN
            BETHUNE.

&&

EV

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
May 29, 1:38 PM CST
Where
Red Willow County, 2.66 mi S of Mc Cook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.161, -100.622

The hail ranged from dime to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766175.